Back to Ask the Diabetes Team Ask the Diabetes Team

From Pennsylvania, USA:

My son is 15 with type 1 diabetes for 4 years. He takes Regular and NPH insulin at breakfast and dinnertime. His insulin is decreased for long or heavy exercise and takes an extra snack at night and has extra snacks during exercise. However, one or two days after heavy exercise he will often wake up with a hypo reaction. He checks for low blood sugars on these days at 3 A.M. and takes additional food when necessary, but still wakes up with a hypo reaction. He usually eats 6-8 ounces of juice with bread every 30 minutes until above 80 blood sugar which can take 2-4 hours. Are there any conditions diseases or problems that could cause slow digestion for a diabetic?


I don't think there's any reason to suspect that your son has a problem absorbing food. It is common to find that the sensitivity to insulin is increased after strenuous or prolonged exercise. Your son should cut his insulin dose for the day after exercise as well and see what happens.


Original posting 20 Apr 1999
Posted to Exercise and Sports and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.